Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 142, NWS North Platte, NE

June 7, 2008Garfield County, Holt County, Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 7, 2008, 10:22 PM CDT for Garfield County, Holt County, Wheeler County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2008, 10:22 PM CDT (03:22 UTC)
Expired
Jun 7, 2008, 11:00 PM CDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Garfield County, NE, Holt County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 166 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 10:55 PM CDTHAIL 0.7510 Ne Burwell, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 080323
SVRLBF
NEC071-089-183-080400-
/O.NEW.KLBF.SV.W.0142.080608T0322Z-080608T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1022 PM CDT SAT JUN 7 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF BURWELL...
  SOUTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...
  WHEELER COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1100 PM CDT

* AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHEAST OF BURWELL...AND MOVING        
  NORTHEAST AT 45 MPH. ADDITIONAL STRONG TO SEVERE STORMS SHOULD     
  MOVE INTO GARFIELD AND WHEELER COUNTIES THROUGH 1030 PM CDT. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOOSE LAKE STATE WILDLIFE MANAGEMENT AREA AND 7 MILES SOUTHEAST OF
  CHAMBERS BY 1050 PM CDT...
  9 MILES WEST OF EWING BY 1100 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4175 9845 4176 9919 4194 9920 4234 9869
      4229 9829 4226 9829 4225 9828 4210 9829
TIME...MOT...LOC 0322Z 223DEG 48KT 4186 9898

$$

13
2 follow-up statements
000 
WWUS53 KLBF 080341
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1041 PM CDT SAT JUN 7 2008

NEC071-089-183-080400-
/O.CON.KLBF.SV.W.0142.000000T0000Z-080608T0400Z/
WHEELER NE-GARFIELD NE-HOLT NE-
1041 PM CDT SAT JUN 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHEASTERN HOLT...GARFIELD AND WHEELER COUNTIES...

AT 1036 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 11 MILES NORTHWEST OF ERICSON...OR 20 MILES 
NORTHEAST OF BURWELL...MOVING NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOUR CORNERS BY 1050 PM CDT...
  GOOSE LAKE STATE WILDLIFE MANAGEMENT AREA BY 1055 PM CDT...
  KNIEVELS CORNER BY 1100 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4175 9845 4176 9919 4194 9920 4234 9869
      4229 9829 4226 9829 4225 9828 4210 9829
TIME...MOT...LOC 0341Z 234DEG 50KT 4196 9872

$$

13
000 
WWUS53 KLBF 080350
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1050 PM CDT SAT JUN 7 2008

NEC071-089-183-080400-
/O.CON.KLBF.SV.W.0142.000000T0000Z-080608T0400Z/
WHEELER NE-GARFIELD NE-HOLT NE-
1050 PM CDT SAT JUN 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHEASTERN HOLT...GARFIELD AND WHEELER COUNTIES...

AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 7 MILES WEST OF FOUR CORNERS...OR 27 MILES 
NORTHEAST OF BURWELL...MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOUR CORNERS BY 1055 PM CDT...
  6 MILES SOUTHEAST OF GOOSE LAKE STATE WILDLIFE MANAGEMENT AREA AND
  9 MILES SOUTHWEST OF KNIEVELS CORNER BY 1100 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4175 9845 4176 9919 4194 9920 4234 9869
      4229 9829 4226 9829 4225 9828 4210 9829
TIME...MOT...LOC 0350Z 236DEG 40KT 4199 9861

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:55 PM CDT, 7 hours 27 minutes earlier.

Area forecast discussion, Jun 7, 2:55 PM CDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT SAT JUN 7 2008

.SYNOPSIS...
    THE 18Z SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERS IN
SOUTHEAST NEBRASKA AND IN NORTHEAST AND WEST CENTRAL NEW MEXICO WITH
A QUASI-STATIONARY FRONT DRAPED THROUGH THEM AND BACK NORTHWESTWARD
TO NORTHERN CALIFORNIA. A STATIONARY FRONT EXTENDED FROM SOUTHEAST
NEBRASKA THROUGH IOWA AND SOUTHERN MINNESOTA ACROSS SOUTHERN
WISCONSIN. VISIBLE SATELLITE IMAGERY SHOWED SCATTERED CUMULUS
DEVELOPING ACROSS EASTERN NEBRASKA AND OVER THE NEBRASKA PANHANDLE
AND EASTERN WYOMING. SATELLITE DERIVED PRECIPITABLE WATER IMAGERY
INDICATED A 23G/KG PLUS MOISTURE PLUME ACROSS EASTERN NEBRASKA AND
THE RADAR WIND PROFILERS SHOWED A NORTHEAST TRAJECTORY WHICH MAY
PULL THE MOISTURE SOUTHWESTWARD INTO CENTRAL AND NORTH CENTRAL
NEBRASKA. IN THE UPPER LEVELS...NETWORK AND RADAR WIND PROFILERS AND
6.7 MICRON WATER VAPOR IMAGERY SHOWED THE JET STREAM FROM SOUTH
CENTRAL WYOMING ACROSS SOUTH DAKOTA THROUGH SOUTHERN MINNESOTA. THE
6.7 MICRON IMAGERY ALSO SHOWED A DEEPENING TROUGH OVER THE NORTHWEST
FROM ALBERTA DOWN THROUGH IDAHO TO SOUTHEAST NEVADA.
&&

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
    THE SURFACE BOUNDARY IS EXPECTED TO PERSIST ACROSS SOUTHEAST
NEBRASKA TONIGHT AS THE NEW MEXICO SURFACE LOW MAKES ITS WAY
NORTHEASTWARD ALONG THE BOUNDARY INTO SOUTHWEST IOWA. WITH SOME HELP
FROM AN UPPER TROUGH...ELEVATED ISENTROPIC UPGLIDE WILL BRING
MOISTURE ACROSS CENTRAL AND NORTH CENTRAL NEBRASKA TO WESTERN AND
SOUTHWEST NEBRASKA. THE 310K SURFACE MOISTURE TRANSPORT VECTORS
INDICATE THE STRONGEST ISENTROPIC LIFT AND MOISTURE ADVECTION TO BE
EAST OF AINSWORTH AND BROKEN BOW. THE MOST UNSTABLE CONDITIONS ARE
EVEN FARTHER EAST THAN THAT. THREE HOUR FLASH FLOOD GUIDANCE
INDICATES THAT EXCESSIVE RUNOFF MAY OCCUR WITH AS LITTLE AS 1.25
INCH OF RAIN ESPECIALLY IN THE ELKHORN DRAINAGE...SO WE WILL KEEP
THE CURRENT FLASH FLOOD WATCH FOR NORTH CENTRAL NEBRASKA AS IT
IS.
    SOME RAIN MAY PERSIST IN THE NORTH SUNDAY...SO WE WILL KEEP
SMALL CHANCES OF THUNDERSTORMS IN THE FORECAST.

.LONG TERM...MONDAY THROUGH SATURDAY.
    AS EARLY AS MONDAY MORNING...A TRAJECTORY DEVELOPS FROM THE
TEXAS GULF COAST TO THE HIGH PLAINS. THIS WILL HAVE ABUNDANT LOW
LEVEL MOISTURE IN PLACE BY EARLY TUESDAY RESULTING IN THE
DEVELOPMENT OF A LOW LEVEL THETA-E RIDGE ACROSS KANSAS...WESTERN
NEBRASKA AND WESTERN SOUTH DAKOTA. THE CONVECTIVE POTENTIAL IN THE
THETA-E GRADIENT IS EXPECTED TO BE OVER 2000J/KG. AS A RESULT...
THERE IS ABUNDANT ENERGY AVAILABLE FOR CONVECTION TO DEVELOP AS THE
FRONT AND LOW PRESSURE MOVE THROUGH THE AREA TUESDAY NIGHT AND
WEDNESDAY. STORMS THAT DO DEVELOP HAVE POTENTIAL TO BE VERY
STRONG...SEVERE EVEN...FIRST IN THE WEST TUESDAY NIGHT AND IN THE
EAST WEDNESDAY. PRECIPITATION SHOULD TAPER OFF THURSDAY AS THE UPPER
LEVEL SHORT WAVE TROUGH PIVOTS THROUGH CENTRAL AND WESTERN
NEBRASKA.
&&

.AVIATION...
    AT 19Z FEW CLOUDS EXTENDED ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA AS THE MAIN COLD FRONT HAD PUSHED WELL SOUTHEAST INTO
KANSAS AND SURFACE HIGH PRESSURE WAS RIDGING EAST ACROSS THE
NORTHWEST. VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD AS CLOUDS
DEVELOP EAST INTO THE AFTERNOON AND LAPSE RATES INCREASE WITH THE
HEATING OF THE DAY. DRIER AIR NEAR THE SURFACE WILL LEAD TO HIGH
BASED CONVECTION FORMING INTO THE EASTERN PANHANDLE THIS EVENING
THEN AS SEVERAL DISTURBANCES MOVE NORTHEAST THE STORMS MOVING EAST
TOWARD THE KLBF AND KVTN TERMINALS THROUGH THE EVENING. THE THREAT
FOR STORMS IN THE VICINITY OF THE TERMINALS IS EXPECTED TO END
BEYOND MIDNIGHT ALTHOUGH LOW CLOUDS COULD DEVELOP INTO THE SOUTHWEST
AFTER 09Z SUNDAY THAT COULD BRING MVFR CONDITIONS AT KLBF BETWEEN 11
TO 15Z. BEYOND 15Z VFR CONDITIONS ON SUNDAY.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NEZ006-007-009-010-028-029...FLASH FLOOD WATCH UNTIL 7 AM CDT.
&&

SPRINGER/KECK
Hazardous weather outlook, Jun 7, 3:06 PM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
306 PM CDT SAT JUN 7 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-080615-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
306 PM CDT SAT JUN 7 2008 /206 PM MDT SAT JUN 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER PORTIONS OF WESTERN
AND NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON INTO THE EVENING.
THE MAIN THREAT AREA WILL BE EAST OF A LINE FROM LYNCH IN BOYD
COUNTY... TO HYANNIS IN GRANT COUNTY...TO IMPERIAL IN CHASE COUNTY
AND WAUNETA IN HAYES COUNTY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING AS A
STRONG UPPER LEVEL DISTURBANCE LIFTS NORTHEAST. THUNDERSTORMS THAT
INITIALLY FORM ON THE HIGH PLAINS WILL BE MOVING INTO AN
ENVIRONMENT WITH DEEPER MOISTURE AND INSTABILITY EAST OF THE
PANHANDLE WITH A FEW STORMS EXPECTED TO BECOME SEVERE WHILE
MOVING ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THE MAIN THREAT
WILL BE LARGE HAIL ALTHOUGH DAMAGING WINDS AND ISOLATED TORNADOES
ARE POSSIBLE. AS STORMS CONTINUE TO DEVELOP AND MOVE ACROSS NORTH
CENTRAL NEBRASKA RECENT RAINS HAVE LEAD TO NEAR SATURATION WHERE
INCREASED RUNOFF IS LIKELY WITH A FLASH FLOOD WATCH ISSUED FOR
KEYA PAHA...BOYD...ROCK...HOLT...AND WHEELER COUNTIES THROUGH
SUNDAY MORNING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORM DEVELOPMENT OVER THE OUTLOOK
AREA NEARLY EVERYDAY THROUGH MID WEEK.

THE POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT WILL SHIFT OUT
TO TUESDAY WHEN AN UPPER LEVEL SYSTEM DEVELOPS INTO THE NORTHWEST
COAST AND PUSHES EAST THROUGH THE PLAINS ON THURSDAY. LATER MODELS
WILL PROVIDE BETTER DETAIL TO THE TRACK AND POTENTIAL FOR STORM
DEVELOPMENT BY MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT EAST OF THE
PANHANDLE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Local storm report, Jun 7, 9:49 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
949 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             8 ESE ERICSON           41.74N 98.53W
06/07/2008  E0.75 INCH       GREELEY            NE   PUBLIC

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 9:38 PM CDTSevere Thunderstorm WarningLBFWheeler52 min
Jun 7, 10:45 PM CDTSevere Thunderstorm WarningLBFCuster30 min
Jun 7, 10:55 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Lincoln, Logan50 min
Jun 7, 11:00 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Wheeler45 min
Jun 7, 11:16 PM CDTSevere Thunderstorm WarningLBFCuster44 min
Jun 7, 11:25 PM CDTTornado WarningLBFCuster35 min
Jun 7, 11:59 PM CDTSevere Thunderstorm WarningLBFCuster31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.